Skip to content
Tapering steroids
avatar
David Zelman, MD posted:
Many patients with SLE take steroids to treat their disease. You should be taking the lowest possible dose to control the disease as steroids themselves have many side effects long term. In order to taper many are given other medications that affect the immune system and also treat the disease. These might include hydroxychloroquine, azathioprine, methotrexate, mycophenylate to name a few. It is possible that you may never be off steroids, so lowest dose possible is the way to go. When tapering, evening doses are usually withdrawn first since the evening dose is the most disruptive to the body's normal production of steroid hormones. Once one gets to below 10 mg per day of prednisone, reductions are made by 1-2.5 mg /day every 2-4 weeks depending on how things are going and whether it appears that the disease is flaring.
Lupus for the most part is not cured but suppressed and there may be times when treatment may need to be increased. The addition of other medications to control the disease is often the only way to keep the steroid dosage as low as possible.
David Zelman MD
Was this Helpful?
42 of 63 found this helpful
Reply
 
avatar
HG1948 responded:
Thanks so much.

HG
 
avatar
allie_bf responded:
Is there a "rule of thumb" as to how long a course of steroids would be before tapering is needed? I have fairly mild lupus so I get by on HCQ and NSAIDs, but occasionally need bursts for pleuritis or some other reason (typically when I have a gardening mishap and find some poison ivy/sumac/oak, or with a mild asthma flare) My pleuritis dose is longer and always tapered, but when I end up in urgent care with hives, the docs generally don't taper the 5d doses. Usually, that's not a problem, but sometimes it sends me back to my rheumatologist to get more prednisone to stretch out a taper.
 
avatar
David Zelman, MD replied to allie_bf's response:
no. It would depend on why it was being given. If the inital dose was high ( 40 -60-80 mg) for a severe manifestation ( like kidney disease) the tapering would occur more slowly than if you had a flare up of joint pain or skin rash
 
avatar
Lupylilly responded:
I've had Lupus for 18years, plus 10 years ago I was also lucky to be diagnois with Wegener's(vaculities of kidney). In the past I've taken cytoxen, methrotrexate, and hydroxychloroquine. Now for the last 5 or 6 years I've been taking a combination of cellcept, prednisone, and bactrim, along with many other medication for other conditions...
Right now I'm on a 20mg dose of prednisone daily. May question is, why is it that every time my doctor tries to lower the dose, I have a flar up of Lupus symptoms, and star coughting up small blood clots, this happens all the time dose is lowered.
I've taken prednisone for 18years, I understand that my body has gotten use to the prednisone. Is there something else out there that I could take, to subtitude the prednisone?
I'm a 47 year old woman who has lived with this disease for almost half my life. I gain so much weight, some do to medication, and the other do to depression.
For once in my life I would love to be of prednisone, just to take the at least some of the symptoms that it cuases, like the buffalo hump, and round face.
Is there something out there better then prednisone.. Thanks
 
avatar
HG1948 replied to Lupylilly's response:
Lupylilly,

I am working on decreasing my steroid use as well. I was started on methotrexate and then on Imuran in my doctor's attempt to help me. Neither really helped me. I finally just began decreasing my prednisone intake my a small amount ever couple of weeks. My pain levels increased as did several other symptoms. I have prescription pain medications that helped reduced my pain levels.

I'm sorry but I don't know anything about some of your other problems.

Maby some other people do.

Good luck,

HG
 
avatar
jessi19661 replied to HG1948's response:
I too, am experiencing constant issues with raising/lowering prednisone, both with disease and symptom flares and side effects of pred and my many other meds. Right now I dont know what exactly is going on with me, but I just had a mean infection and every time I get one it is severe by the time I am treated for it due to the pred masking it for some time. I continually get one infection after another. Right now my streoid and fluid balance is so screwed up, I am bloated HUGE. I have gained probably 10 pounds in 2 days since stopping doxycycline. It was keeping me with diarrhea so bad that I had NO fluid excess, and now knees down is swollen with fluid it is so uncomfortable, the face and neck even HUGE. I am also having some type of mood and sleep disturbance, due to the pred for sure. Plus last night I had a nightmare that woke me at 4am after only 3 hrs sleep and I thought it was real when I woke up, and have been wide awake since, but no concentration and really hyper.

Its like now that the diarrhea and water are not shooting out of me every 15 minutes, my kidneys cant process all my fluids and they are just remaining in my tissues and I am getting huge suddenly. I am calling my rheum today anyway for refills so I am gonna fill him in on my hosp visit, infection, and steroid stuff. I hope it is the pred and not my kidneys. I know that is going to happen to me eventually from the meds OR the disease....which will kill us first??????
 
avatar
jessi19661 responded:
Dr Zelman,
Would you have any input on this?
Thanks, jessi
 
avatar
suzeb0606 replied to jessi19661's response:
Jessi, Just saw this altho you posted it 2 months ago; parts of it could have been written by me. I'm currently on Pred 10 mg daily, since 1999, desperately wanting off it. I was diagnosed at age 15 in 1968, now 57 yrs old. Had several good yrs with no meds. Nephrologist suggested I alternate 10 mg one day, 5 mg, then 10 mg; stay on that for quite some time to see how I get along. Haven't started it yet tho.

I am going to have breast reduction surgery sometime in October, waiting on insurance approval. Approved once, but had to have a revision on L knee total replacement on July 1. First replacement was May 2008 and R knee Aug 2008. Then GB attack and removed March 2009 (on our 37th anniversary). Was also in hospital for dehydration on anniversary 2010. Apparently 5% population have this problem after GB removed, cystic duct doesn't work correctly and everything I ate or drank went directly through me. Questran has helped with that, thank you God. That was a horrible year, in and out of hospital with dehydration..aaugghh!

When I think of all the meds (poisons) I have put in my body over the last 42 yrs, I have no idea if its the lupus or all the meds finally taking their toll. Guess we'll never know for sure.

For me personally, it's my faith in Jesus Christ that gets me through each day. Everyone has something they depend on. I also have a very supportive family but I wonder just how much longer they can hang on. That is a constant worry for me. Husband is a firefighter, gone for 24 hrs at a time. Our daughter lives about 50 miles away and works full time. It gets really scary sometimes when I'm home alone.

Hang in there..there HAS to be something good around the corner for us, there just has to be!!


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

StressExpert
There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
Was this Helpful?
18 of 18 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.